Diuretic-induced glucose intolerance is cited frequently as a problem of only limited clinical significance. In certain populations, such as Mexican-Americans, this effect may be much more dramatic. A 50-year-old obese Mexican-American woman presented with a three-month history of increased thirst and frequent urination. A fasting blood glucose concentration of 365 mg/dL prompted initiation of chlorpropamide therapy. A review of her medical history revealed that a thiazide diuretic was started six months previously. A reduction in thiazide dose and potassium supplementation together with chlorpropamide therapy controlled the patient's blood glucose. Subsequently, all three medications were discontinued, and the patient remained normoglycemic during a full year of follow-up. The temporal relationship between symptomatic diabetes and hydrochlorothiazide therapy incriminates the diuretic as the most probable cause.
ASJC Scopus subject areas
- Pharmacology, Toxicology and Pharmaceutics(all)
- Pharmacology (medical)